Silver Alert issued for 8-month-old girl missing from Indianapolis

Indy coffee shop owner saves man’s life just hours after store hosted naloxone training

INDIANAPOLIS, Ind. — The founder of a local coffee shop jumped into action to save a life just hours after hosting a training class for the opiate overdose reversal drug naloxone.

"I think this is really important to get this in the hands of as many people as possible," Rabble Coffee founder Josie Hunckler said. "This really does save lives, and it's better to have it than to not."

Rabble Coffee played host to naloxone training sessions on Saturday with the course ending around 2:30 p.m. Shortly after, witnesses said a car pulled up across the street and dumped off the body of a young man.  Witnesses said someone dragged him to a Burger King and tossed his shoes in his lap as he sat motionless. People watching thought it may be an overdose victim.
"I didn’t know if that was an alive person or not, but I just grabbed the Narcan (naloxone) and just ran over there," Hunckler said. "I just Narcan'd him once. I didn’t know if I could Narcan someone only once so I called Jes Cochran."

Cochran taught the training course just hours before. "First thing that happens when you take too many opiates, your breathing stops," Cochran said. "Don’t need you to pump on my chest, don't need you to pretend it’s Pulp Fiction, right? No adrenaline shots through the chest. You pop someone with [naloxone], if they aren't up in a couple minutes, you can pop them again. We teach folks how to identify an opioid overdose, how to reverse one if they see one, some tips and tricks on how to avoid one before it happens."

By the time first responders arrived, he could make it to the ambulance with help.

"Just help with some breathing, after you've done some initial breaths, you just go ahead and administer some naloxone," Cochran said. She is the executive director of the non-profit called the Never Alone Project. "We can do intramuscular injections, there' are a couple of nasal sprays, there are also some really cool auto injectors, it's almost like an EpiPen."

Cochran said stories of people saving lives with naloxone soon after training sessions are actually common because trainees increase their awareness of what an overdose looks like, and often they have a relationship to an active user.

"Those few minutes of response time, they can be real critical when you're not breathing," Cochran said.

You can pick up naloxone for free from the Indiana Recovery Alliance, Overdose Lifeline, or the Never Alone Project. Some county health departments offer it as well.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.